Alert archive / Alabama / Special Weather Statements in 2016

Special Weather Statement, NWS Birmingham, AL

August 5, 2016Bibb County, Alabama

NWS Birmingham, AL issued this special weather statement at Aug 5, 2016, 3:12 PM CDT for Bibb County, Alabama. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2016, 3:12 PM CDT (20:12 UTC)
Expired
Aug 5, 2016, 4:00 PM CDT
In force
48 min
Issued by
NWS Birmingham, AL

County Bibb County, AL

The radar

The Birmingham radar (KBMX), 38 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.2 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2016-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 589 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2016-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
589 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1141 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

228 
WWUS84 KBMX 052012
SPSBMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
312 PM CDT FRI AUG 5 2016
 
ALZ034-052100-
BIBB AL-
312 PM CDT FRI AUG 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BIBB COUNTY UNTIL
400 PM CDT...

AT 312 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CENTREVILLE...MOVING SOUTH AT 20 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BRENT...CENTREVILLE...WEST BLOCTON...TALLADEGA NATIONAL FOREST...WEST
CENTREVILLE...EOLINE...BIBB COUNTY AIRPORT...SIX MILE AND TRIO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3312 8719 3308 8696 3284 8698 3284 8731
TIME...MOT...LOC 2012Z 013DEG 22KT 3297 8712 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 5, 12:22 PM CDT, 2 hours 50 minutes earlier.

Area forecast discussion, Aug 5, 12:22 PM CDT, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1222 PM CDT FRI AUG 5 2016

.UPDATE...
For 18Z Aviation.

&&

.DISCUSSION...

Another Summer day across Central Alabama means another heat
advisory for the western half of Central Alabama. As mentioned on
Thursday there is some drier air moving in from the north that
will invade at least the northern and eastern areas this afternoon
and try to move into the western counties during the afternoon.
Dewpoints will likely mix out into the 60s in the northeast, thus
limiting their chances at seeing the heat advisory criteria. Some
of the short range models try to mix out the western counties by
early afternoon as well and possibly reduce the heating a little
earlier than typical, however there will still be a window from 10
am until 3 pm where the dewpoints should remain high enough and
warm enough hourly temperatures to reach or exceed advisory
criteria in the south and west portions of the area.

As we move into the afternoon, storms will likely fire just ahead
of the dry airmass as well, helping to limit the heating across
the south. A few of these storms may be strong, especially if they
develop closer to the dry airmass. By 7 to 8 pm, short range
models really try to enhance the coverage of the storms across the
south and keep them going into the early evening hours, so went
with some higher scattered storm chances through Midnight across
the south.

The drier air moves out the area on Saturday, but the heat and
humidity will remain at least through the weekend. Additional heat
advisories may be needed over the weekend, before a weak trough
passes through the region Sunday afternoon.

The weather for next week, looks a little bit more interesting
this morning as the longer range models are developing a low
pressure system just a bit off the Florida panhandle near the Big
Bend area. NHC has introduced a 20 percent chance of development
within the next 5 days so we will need to be watchful as we get
closer. Whether or not this system develops into a tropical
system, the path that the models are taking could provide not
only Central Alabama, but a good portion of the southeast with
some much needed rainfall and possibly cooler temperatures. Much
more on this as we get closer.

16

&&

.AVIATION...
18Z TAF Discussion.

Afternoon satellite shows a few small pop up storms across the
far eastern portion of the CWA. Dry air coming in from the north
is currently keeping a cap on convection. There is only a slight
possibility storms this afternoon due to a lingering frontal
boundary near the AL/GA border. VFR conditions are expected for
the rest of the day and overnight hours.

92

&&

.FIRE WEATHER...

Generally scattered showers and thunderstorms are expected through
the weekend with highs in the lower to middle 90s. Surface winds
will be less than 10 mph. Since surface dew points are high, there
are no fire weather concerns at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     71  93  74  92  71 /  10  50  30  30  20
Anniston    72  93  74  92  72 /  20  40  30  30  20
Birmingham  75  94  75  93  73 /  10  50  30  40  20
Tuscaloosa  74  96  76  93  73 /  20  50  40  40  20
Calera      74  94  75  93  73 /  20  40  30  40  20
Auburn      74  94  75  93  74 /  30  40  30  40  30
Montgomery  75  97  76  94  74 /  30  40  40  40  30
Troy        73  94  74  92  73 /  30  40  40  50  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 9 PM CDT this evening For the following
counties: Autauga...Bibb...Chilton...Dallas...Elmore...Fayette...
Greene...Hale...Lamar...Lowndes...Marengo...Marion...
Montgomery...Perry...Pickens...Sumter...Tuscaloosa.

&&
Hazardous weather outlook, Aug 5, 1:12 PM CDT, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
112 PM CDT FRI AUG 5 2016

ALZ011>015-017>050-062115-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
112 PM CDT FRI AUG 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...OUTLOOK THROUGH TONIGHT.

HEAT INDICES WILL RANGE FROM 105 TO 108 DEGREES ACROSS MUCH OF
CENTRAL ALABAMA THIS AFTERNOON AND EARLY EVENING. THE AREA OF
CONCERN IS ROUGHLY ALONG AND WEST OF A LINE FROM BLOUNTSVILLE
TO ASHLAND TO CLAYTON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A CHANCE THAT HEAT INDICES REACH 105 DEGREES OR HIGHER
SATURDAY AND SUNDAY AFTERNOONS...WITH PERHAPS A BETTER CHANCE ON
SATURDAY. THE MAIN AREA OF CONCERN IS WEST OF A LINE FROM DOUBLE
SPRINGS TO BIRMINGHAM TO PHENIX CITY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED.

In the hours before

Special weather statement, Aug 5, 3:12 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
312 PM CDT FRI AUG 5 2016

ALZ034-052100-
BIBB AL-
312 PM CDT FRI AUG 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BIBB COUNTY UNTIL
400 PM CDT...

AT 312 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CENTREVILLE...MOVING SOUTH AT 20 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BRENT...CENTREVILLE...WEST BLOCTON...TALLADEGA NATIONAL FOREST...WEST
CENTREVILLE...EOLINE...BIBB COUNTY AIRPORT...SIX MILE AND TRIO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3312 8719 3308 8696 3284 8698 3284 8731
TIME...MOT...LOC 2012Z 013DEG 22KT 3297 8712

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 7:27 PM CDTSpecial Weather StatementBMXHale33 min
Aug 4, 9:06 PM CDTSpecial Weather StatementBMXClay24 min
Aug 5, 1:45 AM CDTHeat AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Chilton and 26 more19 hr
Aug 5, 6:54 PM CDTSpecial Weather StatementBMXLee36 min

Nearby

Special Weather Statements in Alabama, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.